Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 103, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2009, 1:34 AM EDT for Columbia County, McDuffie County, Richmond County, Georgia; Aiken County, Edgefield County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2009, 1:34 AM EDT (05:34 UTC)
- Expired
- Jun 18, 2009, 2:15 AM EDT
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC
The radar
The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 10:52 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1334 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 180534
SVRCAE
GAC073-189-245-SCC003-037-180615-
/O.NEW.KCAE.SV.W.0103.090618T0534Z-090618T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
134 AM EDT THU JUN 18 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RICHMOND COUNTY IN EAST CENTRAL GEORGIA
SOUTHEASTERN MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
SOUTHERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 215 AM EDT
* AT 132 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES NORTH OF MARTINEZ...AND MOVING SOUTHEAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE GROVETOWN...EVANS...
FORT GORDON...BELVEDERE...NORTH AUGUSTA...AUGUSTA...HEPHZIBAH...
CLEARWATER AND GLOVERVILLE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
THURSDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3359 8218 3362 8217 3359 8214 3361 8210
3364 8209 3369 8214 3374 8212 3381 8214
3382 8211 3387 8214 3388 8186 3370 8165
3324 8204 3325 8212 3330 8217 3328 8224
3335 8252
TIME...MOT...LOC 0534Z 305DEG 19KT 3365 8204
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:41 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 17, 11:41 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1141 PM EDT WED JUN 17 2009 .SYNOPSIS... A WEAK FRONTAL BOUNDARY NEAR THE REGION WILL GRADUALLY DISSIPATE THROUGH THURSDAY. DRIER AIR AND WARMING TEMPERATURES ARE EXPECTED LATER THIS WEEK. A WEAK FRONT WILL COME THROUGH SATURDAY NIGHT. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... THUNDERSTORMS CONTINUE TO ROLL THROUGH THE UPSTATE ON A SOUTHERLY TRACK AND WILL MOVE INTO THE CSRA COUNTIES OVER THE NEXT HOUR OR SO. COORDINATION WITH SPC HAS RESULTED IN SEVERE THUNDERSTORMS WATCH 453 FOR THE CSRA COUNTIES AND SALUDA COUNTY THROUGH 3 AM. UPDATE ALREADY SENT TO INCLUDE UPDATED WORDING FOR THE WATCH. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... FRONT TO DISSIPATE OR SHIFT EAST THURSDAY...WITH APPEARANCE OF DRIER AIR FILTERING IN FROM THE WEST. HOWEVER...SUFFICIENT MOISTURE NEAR THE COAST ALONG WITH POSSIBLE SEA BREEZE COULD ALLOW DIURNAL CONVECTION IN THAT AREA. WILL TREND HIGHER POP TOWARDS THE E/SE FA. UPPER RIDGE AXIS TO SHIFT EASTWARD TOWARDS OUR REGION LATE THU/FRI...WITH A LOW LEVEL DOWNSLOPE FLOW DEVELOPING...AND APPEARANCE OF A DRY AND CAPPED ATMOSPHERE. THIS TO RESULT IN WARM TEMPS. THINK HIGH SOIL MOISTURE FROM RECENT RAINS MAY ACT TO KEEP MAX TEMPS DOWN BELOW GUIDANCE A BIT. WILL CONTINUE TO FORECAST HEAT INDEX VALUES BETWEEN 100 AND 105. AT THIS TIME... CONFIDENCE OF HEAT INDEX OF 105 OR HIGHER FOR TWO HOURS OR MORE NOT SUFFICIENT ENOUGH FOR HEAT ADVISORY. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... UPPER RIDGE TO SHIFT WESTWARD...WHILE UPPER TROUGH DEVELOPS ALONG THE EAST COAST. THIS WILL ALLOW A WEAK FRONT TO COME THROUGH SATURDAY NT OR SUN...WHICH COULD BE FOCUSING MECHANISM FOR CONVECTION. EXPECT SOME WEAK COOL ADVECTION BEHIND THE FRONT...AND NORTHERLY UPPER FLOW SHOULD KEEP OUR ATMOSPHERE PRETTY DRY THROUGH THE END OF THE FORECAST PERIOD. GOING FORECAST AND SURROUNDING OFFICES MAINTAIN SLIGHT CHANCE DIURNAL POPS DURING THAT TIME. WILL LEAVE THAT IN FOR NOW. && .AVIATION /04Z THURSDAY THROUGH MONDAY/... WEAK SURFACE TROUGH JUST TO THE WEST OF THE CSRA THIS EVENING. LOW LEVEL SOUTHEASTERLY FLOW OVER TAF SITES SHOULD BECOME A LITTLE MORE VARIABLE OVERNIGHT. SHORTWAVE IN EASTERN TENNESSEE IS ROTATING OVER AN UPPER LEVEL RIDGE. THIS HAS CAUSED SHOWERS AND STORMS IN THE CENTRAL APPALACHIANS AND IN THE UPSTATE OF SOUTH CAROLINA. COULD SEE SOME ADDITIONAL DEVELOPMENT LATER TONIGHT...WITH ISOLATED TO SCATTERED CONVECTION POSSIBLE OVERNIGHT. CONFIDENCE AT ANY TAF SITE NOT HIGH...SO WILL LEAVE MENTION OUT OF TAFS FOR NOW. DEVELOPMENT WILL BE MONITORED AND ADDED IF NEEDED. OVERNIGHT...LOW TO MID LEVEL STRATUS MAY DEVELOP AROUND 3KFT-4KFT. CHANCE DOES EXIST FOR ANOTHER MORNING OF MVFR/IFR CEILINGS TO DEVELOP...AND HAVE HINTED AT THAT WITH SCATTERED CLOUDS AROUND 800 FT. EXTENDED AVIATION OUTLOOK...DECREASE IN CHANCE OF SHOWERS AND THUNDERSTORMS AS UPPER RIDGE BUILDS EAST THURSDAY EVENING AND FRIDAY. ISOLATED THUNDERSTORMS SATURDAY AND SUNDAY...OTHERWISE VFR FORECAST. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jun 17, 11:17 PM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 1117 PM EDT WED JUN 17 2009 GAZ040-063>065-077-SCZ018-025-026-030-035-190330- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA- AIKEN-BARNWELL- 1117 PM EDT WED JUN 17 2009 ...SEVERE THUNDERSTORM WATCH 453 IN EFFECT UNTIL 3 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVERNIGHT. DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS WITH ANY SEVERE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ015-016-020>022-027>029-031-036>038-041-190330- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND- LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 1117 PM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVERNIGHT. DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS WITH ANY SEVERE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 17, 8:30 PM EDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 830 PM EDT WED JUN 17 2009 GAZ077-SCZ030-035-180115- AIKEN-BARNWELL-BURKE- 830 PM EDT WED JUN 17 2009 ...A STRONG THUNDERSTORM WAS AFFECTING AIKEN...BARNWELL AND BURKE COUNTIES... AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF BARNWELL...MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jun 17, 10:00 PM EDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1000 PM EDT WED JUN 17 2009 GAZ077-SCZ035-180300- BARNWELL-BURKE- 1000 PM EDT WED JUN 17 2009 ...A STRONG THUNDERSTORM WAS AFFECTING BARNWELL AND BURKE COUNTIES... AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES EAST OF WAYNESBORO...MOVING SOUTH AT 15 MPH. PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jun 17, 11:46 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1146 PM EDT WED JUN 17 2009 GAZ040-SCZ018-025-180445- EDGEFIELD-LINCOLN-MCCORMICK- 1146 PM EDT WED JUN 17 2009 ...A STRONG THUNDERSTORM WAS AFFECTING EDGEFIELD...LINCOLN AND MCCORMICK COUNTIES... AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CALHOUN FALLS MOVING SOUTHEAST AT 15 MPH. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 10:10 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 50 min |
| Jun 18, 12:12 AM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 63 min |
| Jun 18, 12:57 AM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, McDuffie | 48 min |
| Jun 18, 2:04 AM EDT | Severe Thunderstorm Warning | CAE | Burke, Richmond | 26 min |
| Jun 18, 5:31 PM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 59 min |
| Jun 18, 5:45 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 45 min |
| Jun 18, 6:23 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, McDuffie, Richmond | 67 min |
| Jun 18, 7:02 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Richmond | 43 min |
| Jun 18, 4:08 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 37 min |
| Jun 18, 5:50 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 55 min |
| Jun 18, 5:57 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Newberry, Saluda | 63 min |
| Jun 18, 6:11 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 64 min |
| Jun 18, 6:39 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 66 min |
| Jun 18, 6:51 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Calhoun, Edgefield, Lexington, Orangeburg | 54 min |
| Jun 18, 6:55 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 50 min |
| Jun 18, 7:26 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 64 min |
| Jun 18, 7:44 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Orangeburg, Richland, Sumter | 61 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.